Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 87, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 21, 2005, 8:23 PM CDT for Ford County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2005, 8:23 PM CDT (01:23 UTC)
- Expired
- Jul 21, 2005, 9:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Ford County, IL
The radar
The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3002 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 20.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:40 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 21, 6:40 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 640 PM CDT THU JUL 21 2005 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... SOME TRAILING SHRA MOVING THROUGH NRN TIER COUNTIES AS MCV TRACKS RAPIDLY THROUGH SRN WISCONSIN. HOT ON ITS HEALS IS ANOTHER SHORTWAVE TROUGH WHICH LOOKS BENIGN AT THE MOMENT. THIS SITUATION COULD CHANGE RAPIDLY AS A LAKE BREEZE...WHICH DEVELOPED AT AROUND 18Z MARCHES RAPIDLY SEWD. THE LAKE BREEZE IS TRIGGERING TSRA IN ITS WAKE OVER THE LM COASTAL WATERS AND AS IT INTERACTS WITH THE APPROACHING SHORTWAVE...FURTHER TSRA DEVELOPMENT IS LIKELY LATE THIS AFTERNOON AND THIS EVENING. THE QUESTION RIGHT NOW IS WITH THERE BE ENOUGH LIFT AND SFC HEATING TO BREAK THE CAP. LOOKING AT THE 18Z ILX SOUNDING...IT WILL BE CLOSE...BUT THE FAVORED LOCATIONS WILL BE THE NWRN INDIANA COUNTIES AND THE SERN IL COUNTIES OF THE CWA AS THEY WILL RECEIVE THE BEST HEATING AND HAVE THE LEAST AMOUNT OF CLOUD COVER. TSRA WL TAPER OFF SHORTLY AFTER MIDNIGHT AS THE SHORT WAVE TROUGH CONTINUES ITS EASTWARD TRACK INTO ERN GRTLKS AND OHIO VALLEY OVERNIGHT. MODERATE COOLING AND DRYING IS STILL EXPECTED FOR FRIDAY AS THE WEAK SURFACE BOUNDARY PUSHES INTO MID MS VALLEY. THE HEAT AND HUMIDITY WILL RETURN SUNDAY AS NEXT THE NEXT SHORT WAVE TROUGH APPROACHES THE REGION ON SATURDAY. THE NAM AND GFS SHOW STRONG UPPER RIDGING BUILDING OVER THE MIDDLE MISSISSIPPI VALLEY AND THE THERMAL RIDGE AXIS ACROSS CNTRL IL AND SRN PORTION OF THE CWA. STILL LOOKS LIKE TEMPS WILL APPROACH THE UPPER 90S IN THE CHICAGO METRO AREA AND POSSIBLE BREAK THE 100 MARK SOUTH OF THE KANKAKEE AND ILLINOIS RIVERS. ASSOCIATED HEAT INDICES SHOULD REACH 100 TO 105 IN THE CHICAGO METRO AND 105-110 SOUTHWARD. KREIN && .AVIATION DISCUSSION REGARDING 00Z TAFS... UPPER LEVEL SHORT WAVE MOVING THROUGH THE AREA THIS EVENING COMBINED WITH LAKE BREEZE HAS LED TO SHOWERS AND THUNDERSTORM DEVELOPMENT ACROSS NORTHWEST INDIANA BUT MAJORITY OF THIS ACTIVITY IS NOW FOCUSED WELL EAST OF GYY. ANOTHER AREA OF THUNDERSTORMS ALSO BEGINNING TO DEVELOP JUST SOUTH OF PONTIAC AT NOSE OF AXIS OF HIGHER INSTABILITY WITH RUC SB CAPES FROM 23Z ON THE ORDER OF 3000 J/KG. IN TERMS OF TERMINALS...MORE STABLE CONDITIONS ARE EXPECTED THIS EVENING WITH PASSAGE OF LAKE BREEZE AND EFFECTS FROM EARLIER CONVECTIVE COMPLEX THIS AFTERNOON. WILL KEEP TAF SITES DRY AT THIS POINT WITH ADDITIONAL TSRA EXPECTED TO THE SOUTH AND EAST. WEAK WINDS FOR FEW HOURS THIS EVENING AS WEAK FRONTAL BOUNDARY SAGS SOUTHWARD BRINGING WINDS AROUND TO NORTH BY 02Z WITH WIND SPEEDS AOB 10 KNOTS. DRIER AIR WILL ADVECT INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT WITH THIS FRONTAL PASSAGE. NAM TIME/HEIGHT CROSS SECTIONS ALSO SHOWING DEEP LAYER SUBSIDENCE 12Z FRIDAY SO WILL GO SKC BY EARLY MORNING FRIDAY. GRADIENT TO FAVOR NORTHEAST FLOW TOMORROW WITH WIND SPEEDS REMAINING IN THE 10 KNOT RANGE. NDM && .WATCHES/WARNINGS/ADVISORIES... .IL...NONE .IN...NONE .LK MI...NONE
Hazardous weather outlook, Jul 21, 4:30 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CDT THU JUL 21 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-221100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT THU JUL 21 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA. THERE IS A SLIGHT RISK THAT ANY STORMS THAT DEVELOP COULD BE SEVERE...ESPECIALLY THIS EVENING. THE MAIN THREAT WOULD BE STRONG...DAMAGING WINDS...ALTHOUGH SOME LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON SUNDAY...HEAT INDICES WILL REACH 100 TO 105 NORTH OF I-80...AND 110 TO 115 FROM THE KANKAKEE AND ILLINOIS RIVER VALLEYS SOUTHWARD. HEAT ADVISORIES MAY BE NECESSARY ON SUNDAY DUE TO TEMPERATURES IN THE MID AND UPPER 90S COMBINED WITH VERY HUMID AIR. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-221100- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CDT THU JUL 21 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS OF 60 MPH OR GREATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
In the hours before
Local storm report, Jul 21, 3:14 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
314 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL VALPARAISO 41.48N 87.05W
07/21/2005 0.88 INCH PORTER IN AMATEUR RADIO
&&
AFISHERLocal storm report, Jul 21, 4:53 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
453 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 5 SSE CHESTERTON 41.53N 87.02W
07/21/2005 PORTER IN LAW ENFORCEMENT
TRESS AND POWER LINES REPORTED DOWN BETWEEN CHESTERTON
AND VALPARAISO. DELAYED REPORT
&&
AFISHERThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:09 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 48 min |
| Jul 21, 7:42 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 27 min |
| Jul 22, 5:22 AM CDT | Excessive Heat Watch | LOT | Boone, DeKalb, DuPage, Ford, Grundy, Iroquois and 10 more | 68 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.